I recently prescribed Estalis Sequi as an initial MHT choice for a 55-year-old woman who started experiencing debilitating hot flushes and joint pain a few months ago. For several years, she’s suffered worsening menorrhagia (a Mirena is contraindicated due to her having a didelphys uterus with concerns about safety of insertion by the Gynae unit at our tertiary hospital).
However, her pharmacist has advised that due to her comorbidity of paroxysmal atrial fibrillation (for which she is also on apixaban), she presents too high a stroke risk for this type of MHT. She has no known coronary artery disease, and she is on apixaban for her AF (CHADS2VASC2 score of 2 with hypertension and female sex).
My inclination is to reassure my patient that MHT with oestrogen and progesterone is safe, however, the pharmacist's advice has made me hesitate. What are your thoughts?
'Ask an Expert: Q&A' is a place for health professionals to ask our team of experts about cases seen in work and/or clinical practice.
From Jean Hailes Endocrinologist Dr Sonia Davison.
There is no evidence to suggest that transdermal hormone therapy increases the risk of arterial or venous clots, and given that this woman is also on apixaban, I suspect her main risk for stroke would be the presence of the paroxysmal AF, rather than the transdermal hormone therapy.
My main concern is that the menorrhagia will worsen on hormone therapy, especially given the apixaban use.
A non-hormonal option for the vasomotor symptoms could be trialled (SSRI or SNRI are probably the easiest first line options). If transdermal hormone therapy is needed and useful and bleeding is the main issue on treatment, a hysterectomy could be considered. Then she would be on transdermal oestrogen only, bleeding will no longer be an issue, and her risk of breast cancer would theoretically be lowered, as she no longer needs a progestogen.